BOSTON (CBS) - For decades, codeine has been used for pain relief in children, but a new report is warning doctors and parents about some potentially deadly dangers.
The American Academy of Pediatrics says doctors and parents should stop giving codeine to children under 18.
"There have been deaths associated with codeine use in children undergoing tonsillectomy, but not just tonsillectomy, in other settings as well. And particularly in children who have problems with sleep apnea," says Dr. Randall Flick of the Mayo Clinic.
The body turns codeine into morphine and experts say, depending on how fast the body breaks it down, some children get too much of the drug.
Despite previous warnings from the AAP and the FDA, the drug is still available in some over-the-counter cough medicines in many states.
Dr. Flick was part of an FDA Panel last year that found no evidence codeine works for cough. And he says when it comes to pain, there are safer alternatives including oxycodone.
"The risks of using oxycodone are different and much less than those with codeine," says Dr. Flick.
But for kids having their tonsils removed, acetaminophen and ibuprofen are often adequate.
An FDA review found there were 21 deaths from codeine in children from 1965 to 2015 and more than 60 cases of severe breathing problems.
for more features.